Weird set of IBS symptoms? Fiber related? What are these symptoms called?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

New Member

Date Joined Dec 2005
Total Posts : 4
   Posted 12/19/2005 6:33 PM (GMT -6)   
I'm treating myself with soluble fiber supplements (Acacia fiber) while waiting for a colonoscopy so I can get accurately diagnosed, and I'm getting some weird symptoms. Ideally, I'd like to know if there are names for some of these symptoms, and perhaps figure out whether I should increase or decrease my acacia intake, or change my method of treatment.

First off, I *think* I'm either IBS-C, IBS-Pain predominant or IBS-A. D doesn't come very often (only on really bad attacks), and I notice C every few days. My main symptoms are as follows:
1. Bad attacks = gas attacks. Very painful, ridiculous amounts of gas. Clearly food related. Acacia seems to help stabilize me against these attacks.
2. Normal = diffuse, churning pain in abdomen. I notice it particularly when going to sleep and waking up in the morning. Acacia *seems* to make this symptom worse, though I really can't tell, and I've tried eliminating my night-time dose of acacia, and it didn't really have an effect. Sometimes I can hear my intestines gurgle with the same timing as the pain (so it has something to do with each contraction of the intestines).

What is this symptom called? Has anyone ever heard of this?

3. A few times a week: Can't finish a BM successfully. Is this in the general category of "C", or is this symptom called something else? Also seemed to caused by the increase in soluble fiber, but I'm not so sure now.

Veteran Member

Date Joined Jun 2005
Total Posts : 2976
   Posted 12/20/2005 9:38 AM (GMT -6)   
All of the symptoms you describe sound very much like plain old IBS. A lot of people have gas problems, along with a feeling of incomplete evacuation, stomach rumblings and almost every one of us is worse in the morning than at night, regardless of C, D or A. As far as I know, none of your symptoms has a name, other than to be known as a symptom of IBS.

I can tell you that when I tried taking fiber pills for constipation a couple of years ago (I was on a low-fat diet and those can cause constipation), they made me WORSE constipated. Don't ask me why fiber made me more constipated rather than less, but it did. When I tried the same pills back this summer to see if they would bulk me up since I was having D, they made the D and the gas pain much, much worse. I won't touch a "fake" fiber anything anymore. If it doesn't come from actual food, I won't take it. The weird thing is those fiber pills only had like a gram or two of fiber in each of them, so it's not like I was ODing on them or anything. I mean I got more fiber from one slice of bread than those things, yet the bread never bothered me.

Fiber can cause bad gas cramps in people who are not used to taking it, espcially if you don't start with a very small dose and work your way up. There are several people on here who have had bad gas reactions to fiber supplements. You may want to try an anti-gas pill like Beano or something similar to help with your gas problems and cut the fiber out all together to see if it is contributing to your problems. The other thing I would suggest if your colonoscopy comes back clear (probably will) is to get tested for food allergies. Gluten (wheat) intolerance or out-and-out allergy messes up people's intestinal tract quite a bit. I think that it is usually accompanied by D, but everyone is different when it comes to IBS.

Have you tried Equalactin? It's never done a whole lot for me, but then I first tried it when I was actually having gall bladder problems, not IBS. It seemed to help me some when I took it this summer for really bad D. It may have made only a small dent in the D, but it did pretty much take care of my pain, so that was at least half the battle. It's a type of calcium that balances the water in your intestines. If you have too much, it absorbs some; if you have too little it helps keep the moisture in there. Don't ask me how it works for both D and C, but it is recommended for both. I know a lot of us have had good success with regular calcium supplements, but normal calcium supplements can constipate. This is a different form of calcium that equals out the water balance in the intestines. Unfortunately at $3-$4 for a box of 24, it's much more expensive than regular calcium, but if it helps you, you may find it's worth the price. You can get it OTC in the U.S. It's in a red and white box and Walgreen's in particular stocks it with the other bowel medicines (like immodium).

New Member

Date Joined Jun 2012
Total Posts : 3
   Posted 6/10/2012 4:55 PM (GMT -6)   
After 4 agonizing years of rectal pain, I finally found a drug that has cured it once and for all I hope.  If anyone out there has moderate to severe rectal pain,  I wanted to help them not go through what I had to go through.  Anyone who has chronic pain knows the feeling of not even wanting to get out of bed in morning.  The pain started aprox 1/2 to 1 hour after getting up.  My life has been controled by it.  I could never enjoy myself, I lived in constant fear every day!  I had gone to pain management doctors and all they did was put me on pain meds and more pain meds. That and menopause was driving me insane!  Finally I started to do research on the internet about rectal pain and it's causes.  I saw a Gastro doctor 8 months ago and he suspected stress was the trigger for this pain.  Possible..?? ...YES!!!!!
IBS can be caused by extreme stress.  I was always constipated and I believed the pain pills caused it.  I was lucky if my bowels moved twice a week, not normal!  One day I went to the ER becase the pain was getting worse and it never let up, I had this pain all day. Only at night would it go away during sleep.  No stress when you sleep.  The ER gave me Bentyl (Dicyclomine) 40mgs 4x a day.  That was the ticket.  I hope in a week or so I can get myself off the Tramadol and have a life again.  If you have rectal pain....please, please ask your doctor to put you on is an old drug and has been around forever!  But it relaxes the whole digestive system.  It's worth a try!  Hope I've helped someone.  Let me know. smilewinkgrin
New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, October 22, 2016 8:36 PM (GMT -6)
There are a total of 2,710,359 posts in 298,888 threads.
View Active Threads

Who's Online
This forum has 153429 registered members. Please welcome our newest member, Mattyice.
288 Guest(s), 10 Registered Member(s) are currently online.  Details
XxdavexX, wtw415, Fl Drifter, birthdaysuit, couchtater, xiantaej64, Hilander64, Tall Allen, (Seashell), Snarf

Follow on Facebook  Follow on Twitter  Follow on Pinterest

©1996-2016 LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer